Alert archive / Hawaii / Wind Advisories in 2009

Wind Advisory 2, NWS Honolulu, HI

January 11, 2009Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 11, 2009, 1:24 AM HST for Hawaii County, Hawaii. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2009, 1:24 AM HST (11:24 UTC)
Expired
Jan 11, 2009, 11:05 AM HST
In force
10 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 11.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2009-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2009-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 111124
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
124 AM HST SUN JAN 11 2009

...STRONG WESTERLY WINDS ACROSS BIG ISLAND SUMMITS...

.STRONG WESTERLY WINDS SOUTH OF A DEEPENING TROUGH IN THE MIDDLE
ATMOSPHERE REACHED THE SUMMITS OF MAUNA KEA AND MAUNA LOA. THESE
WINDS CAN BE EXPECTED TO AFFECT THE SUMMITS THROUGH THE REST OF
THE MORNING...BUT THEY WILL DIMINISH AS THE TROUGH SHIFTS TO THE
NORTHEAST.

HIZ028-112200-
/O.NEW.PHFO.WI.Y.0002.090111T1124Z-090111T2200Z/
BIG ISLAND SUMMITS-
124 AM HST SUN JAN 11 2009

...WIND ADVISORY IN EFFECT UNTIL NOON HST TODAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON HST TODAY. 

EXPECT WINDS OF 25 TO 35 MILES AN HOUR WITH GUSTS TO 50 MILES AN
HOUR.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
1 follow-up statement
000 
WWHW70 PHFO 112105
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1105 AM HST SUN JAN 11 2009


HIZ028-112215-
/O.CAN.PHFO.WI.Y.0002.000000T0000Z-090111T2200Z/
BIG ISLAND SUMMITS-
1105 AM HST SUN JAN 11 2009

...WIND ADVISORY IS CANCELLED...

WINDS OVER THE SUMMIT HAVE DROPPED BELOW THE ADVISORY THRESHOLD.

$$
DONALDSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 10, 8:30 PM HST, 4 hours 54 minutes earlier.

Area forecast discussion, Jan 10, 8:30 PM HST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST SAT JAN 10 2009

.SYNOPSIS...
A FAST-MOVING COLD FRONT WILL BRING LOCALLY HEAVY SHOWERS AND
POSSIBLE THUNDERSTORMS TO KAUAI LATE TONIGHT...AND THEN PUSH DOWN TO
THE BIG ISLAND BY MONDAY MORNING. CONDITIONS WILL DRY OUT THROUGH
MOST OF NEXT WEEK...BUT ANOTHER FRONT MAY BRING MORE RAIN TO THE
ISLANDS BY NEXT FRIDAY.

&&

.DISCUSSION...
A RATHER SUBSTANTIAL FRONTAL CLOUD BAND APPROACHED KAUAI FROM THE
NORTHWEST...SUPPORTED BY A SHARP BUT NARROW TROUGH ALOFT. LIGHT
SOUTHEAST FLOW PREVAILED OVER THE THE STATE IN THE MEANTIME...
PUSHING A FEW SHOWERS ONTO SOUTHEAST SLOPES. THESE PREFRONTAL
SHOWERS WERE HEAVIEST WHERE A PLUME FROM ONE ISLAND MOVED ASHORE
ONTO ANOTHER...BUT GENERALLY RESEMBLED THE TYPES OF SHOWERS
ACCOMPANYING WET TRADES. RADAR DATA ALREADY SHOWED A WALL OF ECHOES
OFFSHORE TO THE WEST OF NIIHAU...BUT IT WAS NOT CLEAR WHAT FRACTION
OF THE RADAR RETURNS REPRESENTED ACTUAL PRECIPITATION REACHING THE
SURFACE...AND HOW MUCH WAS ASSOCIATED WITH WET ICE REMAINING AT
CLOUD HEIGHT.

GUIDANCE AGREES IN PREDICTING THE FRONTAL CLOUD BAND TO REACH KAUAI
SHORTLY BEFORE MIDNIGHT TONIGHT...AND OAHU AROUND DAYBREAK ON
SUNDAY. ALTHOUGH THIS VIGOROUS SYSTEM IS LIKELY TO PRODUCE PERIODS
OF HEAVY RAIN...IT SHOULD MOVE THROUGH QUICKLY ENOUGH THAT
WIDESPREAD FLOODING IS NOT LIKELY. HOWEVER...INDIVIDUAL SMALL
WATERSHEDS MAY BE OVERLOADED BY LOCAL DOWNPOURS. THE COLD POOL
ASSOCIATED WITH THE TROUGH ALOFT CERTAINLY COULD SUPPORT ISOLATED
THUNDERSTORMS AS WELL.

VIGOROUS AS THIS SYSTEM MAY BE...IT DOES NOT EXTEND MUCH FURTHER
SOUTH THAN 20N...AND SO IT CAN BE EXPECTED TO WEAKEN RAPIDLY UP TO
THE LATITUDE OF THE ISLANDS ONCE THE FAST-MOVING MID-LEVEL TROUGH
STARTS TO PULL AWAY TOWARD THE NORTHEAST ON SUNDAY. THUS...THOUGH
SHOWERS LIKELY WILL AFFECT OAHU MOST OF THE DAY...OVERALL RAINFALL
THERE SHOULD BE LESS THAN ON KAUAI TONIGHT...WHILE MAUI COUNTY AND
THE BIG ISLAND WILL EXPERIENCE ONLY THE REMNANTS OF THIS SYSTEM FROM
SUNDAY NIGHT THROUGH MONDAY. EVEN SO...SNOW OR ICE MAY ACCUMULATE ON
THE HIGH MOUNTAINS OF THE BIG ISLAND FROM SUNDAY AFTERNOON THROUGH
MONDAY MORNING.

A WEAK HIGH MOVING EASTWARD BEHIND THE FRONT WILL BRING TRADE WINDS
TO THE STATE ON MONDAY AND MONDAY EVENING. HOWEVER...THE SUBTROPICAL
RIDGE WILL PUSH DOWN OVER THE ISLANDS ON TUESDAY...BRINGING LIGHT
AND VARIABLE WINDS. THE RIDGE WILL REMAIN SOUTH OF THE ISLANDS
THROUGH THE REST OF NEXT WEEK SO TRADE WINDS WILL BE ABSENT. THE
WEATHER WILL REMAIN MOSTLY DRY THROUGH THURSDAY. ANOTHER FRONTAL
BAND MAY BRING MORE RAIN TO THE ISLANDS BY THURSDAY NIGHT OR FRIDAY.

&&

.MARINE...
A SWELL PRODUCED BY A LOW NORTHWEST OF THE ISLANDS WILL BUILD
OVERNIGHT. THIS SWELL WILL RAISE ADVISORY-LEVEL SURF ALONG SHORES
FACING NORTH AND WEST ON SUNDAY. COMBINED SEAS WILL EXCEED THE
THRESHOLD FOR A SMALL CRAFT ADVISORY IN WATERS NORTHWEST OF THE BIG
ISLAND.

ANOTHER LOW IS DEEPENING RAPIDLY EAST OF JAPAN. SWELL FROM THAT LOW
WILL REACH THE ISLANDS TUESDAY NIGHT AND LIKELY WILL PRODUCE LARGE
ENOUGH SURF ALONG SHORES FACING NORTH AND WEST TO REQUIRE A WARNING.
ANOTHER LARGE NORTHWEST SWELL ARRIVING FRIDAY MAY PRODUCE MORE
WARNING-LEVEL SURF.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY FROM 4 AM SUNDAY TO 6 PM HST TUESDAY FOR
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH
SHORE-OAHU KOOLAU-WAIANAE MOUNTAINS-MOLOKAI-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA.

WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING
FOR BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST SUNDAY FOR BIG ISLAND
WINDWARD WATERS-BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST
WATERS.

SMALL CRAFT ADVISORY FROM 6 AM SUNDAY TO 6 PM HST TUESDAY FOR
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD
WATERS-KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-
KAIWI CHANNEL.

&&

RYSHKO

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 3:35 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao60 hr
Jan 10, 11:19 PM HSTSpecial Marine WarningHFO56 min
Jan 10, 11:28 PM HSTFlash Flood WarningHFOKauai96 min
Jan 11, 12:11 AM HSTSpecial Marine WarningHFO64 min
Jan 11, 1:12 AM HSTSpecial Marine WarningHFO63 min
Jan 11, 2:13 AM HSTSpecial Marine WarningHFO62 min
Jan 11, 2:49 AM HSTAreal Flood AdvisoryHFOHonolulu64 min
Jan 11, 3:14 AM HSTSpecial Marine WarningHFO91 min
Jan 11, 4:43 AM HSTSpecial Marine WarningHFO92 min
Jan 11, 5:28 AM HSTAreal Flood AdvisoryHFOKalawao94 min
Jan 11, 6:10 AM HSTSpecial Marine WarningHFO95 min
Jan 11, 7:14 AM HSTAreal Flood AdvisoryHFOKalawao73 min
Jan 11, 7:21 AM HSTFlash Flood WarningHFOKalawao46 min
Jan 11, 7:52 AM HSTWinter Weather AdvisoryHFOHawaii9 hr

Nearby

Wind Advisories in Hawaii, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.